Winter Weather, Powell
- When
- December 21, 5:00 AM EST to 10:00 AM EST
- Where
- Powell forecast zone
- Reported by
- Public
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
An inch and a half of snow fell in Stanton.
Accumulating snowfall fell across portions of eastern Kentucky on December 21, 2012. Snowfall amounts ranged from a dusting up to 2 inches for many locations east of I-75.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Accumulating snowfall fell across portions of eastern Kentucky on December 21, 2012. Snowfall amounts ranged from a dusting up to 2 inches for many locations east of I-75. However, a band of heavier snow setup over southern Menifee, western Morgan, northern Wolfe and northern Magoffin Counties producing 3 to 5 inches in these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 21, 3:40 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 340 AM EST FRI DEC 21 2012 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 243 AM EST FRI DEC 21 2012 THE PARENT LOW RESPONSIBLE FOR THE COLD AIR AND GUSTY WINDS HAS JUST RECENTLY MOVED INTO SRN CANADA JUST NORTH OF CLE. VERY TIGHT GRADIENT WITH THE FOLLOWING HIGH PRESSURE OVER THE PLAINS WILL CONTINUE UNTIL LATE SAT MORNING. HOWEVER IT LOOKS LIKE THE GRADIENT WILL RELAX JUST ENOUGH THAT WE WILL BE ABLE TO DROP THE WIND ADVISORY BY 00Z SAT. STILL EXPECTING SOME GUSTY WINDS..JUST NOT UP TO ADV CRITERIA. THE OTHER FACTOR WITH THIS SYSTEM WILL BE THE FETCH OFF OF LK MI WHICH POINTS A TRAJECTORY AT ERN KY AND POSSIBLE LINGERING UPSLOPE FLURRIES AND SNOW SHOWERS FOR OUR ERN HIGH COUNTRY. WILL CONTINUE POPS FOR OUR ERN COUNTIES THRU ALL OF TODAY AND EVEN INTO THE EARLY EVENING TONIGHT. WITH THE CURRENT SNOWFALL AND LASTING THRU TODAY THERE COULD BE SOME ACCUMULATIONS BY TONIGHT. LOWEST TOTAL SNOW THRU 12Z SAT WILL BE LESS THAN A HALF INCH IN OUR SWRN COUNTIES...AROUND ONE INCH FOR MOST OF THE AREA SOUTH OF THE MTN PARKWAY AND WEST OF HWY 15...ONE AND A HALF UP TO 2 INCHES NORTH OF THE MTN PARKWAY AND TWO TO TWO AND A HALF INCHES IN OUR ERN COUNTIES WITH OVER 3 INCHES POSSIBLE IN THE HIGHER ELEVATIONS ALONG THE WVA/VA BORDER. WILL CONTINUE THE SNOW ADV FOR THE IMPACT WITH MANY OF THE SCHOOLS STILL IN SESSION TODAY BEFORE GOING ON CHRISTMAS BREAK. THE GROUND IS STILL WARM AND ACCUMULATING SNOW WILL BE SLOW BUT HIGH TEMPS ON SAT ARE ONLY EXPECTED TO GET UP TO THE FREEZING MARK..SO WITH 36 HR OF BELOW FREEZING TEMPS...THE TOP LAYERS OF THE GROUND AND ESPECIALLY GRASSY SURFACES...BRIDGES... OVERPASSES AND ELEVATED SURFACES WILL SEE THE BEST ACCUMULATIONS AND POSSIBLY SOME FREEZING OF THE RECENT RAIN INTO ICY PATCHES. WILL ADD THE POTENTIAL FOR SLICK SPOTS TO WSW THIS MORNING. BY SAT THE EASING OF THE NW WIND ACCOMPANIED BY INCREASED SUNSHINE WILL ALLOW TEMPS TO CLIMB TO NEAR 40. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 335 AM EST FRI DEC 21 2012 THE EXTENDED PERIOD OF THE FORECAST LOOKS TO BE QUITE ACTIVE...WITH TWO DISTINCT PERIODS OF ACTIVE WEATHER. THE FIRST ROUND OF INTERESTING WEATHER WILL TAKE PLACE MONDAY AND MONDAY...AS AN AREA OF LOW PRESSURE TAKES SHAPE OVER THE WESTERN GULF OF MEXICO. THIS LOW PRESSURE SYSTEM WILL STRENGTHEN AS IT MOVES INLAND AND TAPS INTO MOISTURE FROM THE CENTRAL GULF OF MEXICO. THIS INITIAL SYSTEM WILL MOVE INTO A FAIRLY WARM AIR MASS AS IT MOVES ACROSS THE TENNESSEE AND OHIO VALLEYS...WHICH WILL MAKE FOR A VERY WET CHRISTMAS EVE...WITH PRECIPITATION REMAINING IN THE FORM RAIN AREA WIDE THROUGHOUT THE PERIOD. THIS SYSTEM WILL MOVE OFF TO THE EAST RATHER QUICKLY...AND DRY WEATHER SHOULD BE ON TAP FOR MOST OF THE DAY ON TUESDAY. THIS REPRIEVE WILL BE SHORT LIVED...HOWEVER...AS ANOTHER MORE POTENT STORM SYSTEM TAKES SHAPE TUESDAY NIGHT AND WEDNESDAY. INITIALLY THERE WILL BE TWO AREAS OF DISTURBED WEATHER TO BE CONCERNED ABOUT MIDWEEK. FIRST...AN AREA OF LOW PRESSURE IS PROGGED FOR FORM IN THE LEE OF THE ROCKY MOUNTAINS IN THE CENTRAL PLAINS LATE IN THE DAY ON TUESDAY. AS THIS SYSTEM DIVES SOUTHEASTWARD...ANOTHER AREA OF LOW PRESSURE IS EXPECTED TO FORM OVER THE WESTERN GULF OF MEXICO. THE FORECAST MODELS THEN HAVE THESE TWO SYSTEMS MERGING INTO ONE LARGE FAIRLY STRONG SYSTEM TUESDAY EVENING AND NIGHT. THIS AREA OF LOW PRESSURE...UNLIKE THE MONDAY SYSTEM...WILL BEGIN TAPPING INTO A VERY COLD AIR MASS THAT WILL EVENTUALLY MOVE OUT OF THE NORTHERN PLAINS AND INTO THE OHIO VALLEY. AS THIS COLDER AIR MASS SETTLES OVER THE AREA WEDNESDAY NIGHT...PRECIPITATION WILL MIX WITH AND EVENTUALLY CHANGE OVER TO ALL SNOW. AFTER MIDNIGHT OR SO WEDNESDAY AND THROUGH THE DAY ON THURSDAY...SOME LIGHT SNOW ACCUMULATIONS WOULD BE POSSIBLE. THE ONE MITIGATING FACTOR WITH THIS WEATHER SYSTEM WILL BE JUST HOW MUCH COLD AIR WILL BE AVAILABLE TO CHANGE PRECIP OVER TO SNOW WEDNESDAY NIGHT. AT THIS TIME THE GFS AND ECMWF MODEL SOUNDINGS AND TIME HEIGHTS ARE SUPPORTIVE OF LIGHT TO POSSIBLY MODERATE SNOW WEDNESDAY AND THURSDAY. HOWEVER...THIS FAR IN ADVANCE IT IS ALWAYS DIFFICULT TO PINPOINT WHEN AND WHERE SNOW WILL FALL AND HOW MUCH WILL FALL...SO THIS IS NOT A HIGH CONFIDENCE FORECAST AT THIS TIME. AS TIME GOES ON...IF THE MODELS CONTINUE PLAYING OUT THE WINTRY SCENARIO FOR THE MIDDLE OF NEXT WEEK...THINGS COULD GET INTERESTING. WENT USED A BLEND OF THE LATEST ECMWF AND MEXMOS GUIDANCE FOR TEMPERATURES...GOING COLDER THAN MOS FOR THE HIGHS AND LOWS THURSDAY AND FRIDAY. MADE A FEW TWEAKS HERE AND THERE TO THE WINDS FORECAST AS WELL...AS IT LOOKS LIKE IT COULD BE A BIT WINDY WEDNESDAY NIGHT AND THURSDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1230 AM EST FRI DEC 21 2012 SHIFTING WINDS AND WIND GUSTS WILL BE THE BIGGEST CONCERN. CEILINGS WILL BE MVFR TO SOME IFR IN SNOW SHOWERS GENERALLY FROM ABOUT 6Z THROUGH ABOUT 12Z. VIS AND CIGS WILL BE LOWEST AT JKL AND IN SOUTHEASTERN LOCATIONS WELL INTO FRI...GENERALLY IN THE MVFR RANGE...BEFORE IMPROVING AROUND 20Z AND AFTER. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044- 050>052-058>060-088-104-106>115-117>120. WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR KYZ068- 069-079-080-083>087-116. && SHORT TERM...DUSTY LONG TERM....AR AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 416 AM EST FRI DEC 21 2012 KYZ044-050>052-058>060-088-104-106>115-117>120-221230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE... HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE 416 AM EST FRI DEC 21 2012 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. GUSTY WEST TO NORTHWEST WINDS AS HIGH AS 40 TO 45 MPH ARE EXPECTED TODAY. MUCH COLDER AIR MOVING IN BEHIND THE DEPARTING COLD FRONT WILL ALLOW FOR SOME LIGHT SNOW TODAY. ADDITIONALLY...THE COMBINATION OF WIND AND SNOW FALLING WILL RESULT IN POOR DRIVING CONDITIONS DUE TO LOW VISIBILITY. SNOW ACCUMULATIONS GENERALLY AROUND ONE INCH ARE EXPECTED WITH SLIGHTLY HIGHER AMOUNTS IN THE COUNTIES BORDERING WEST VIRGINIA AND VIRGINIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LIGHT SNOW IS ALSO POSSIBLE LATE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ALONG ANY WIND DAMAGE...HIGH WIND...OR SNOW REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. KYZ068-069-079-080-083>087-116-221230- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- CLAY- INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...MANCHESTER 416 AM EST FRI DEC 21 2012 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. GUSTY WEST TO NORTHWEST WINDS AS HIGH AS 40 TO 45 MPH ARE EXPECTED TODAY. MUCH COLDER AIR MOVING IN BEHIND THE DEPARTING COLD FRONT WILL ALLOW FOR SOME LIGHT SNOW TODAY. ADDITIONALLY...THE COMBINATION OF WIND AND SNOW FALLING WILL RESULT IN POOR DRIVING CONDITIONS DUE TO LOW VISIBILITY. SNOW ACCUMULATIONS GENERALLY AROUND ONE INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LIGHT SNOW IS ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ALONG ANY WIND DAMAGE...HIGH WIND...OR SNOW REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. DUSTY
The national radar mosaic for the moment the first event began.
16 winter weather, 4 heavy snow. Local standard time, as filed.
An inch and a half of snow fell in Stanton.
An inch of snow fell in Harlan.
An inch of snow fell in Whitesburg.
Two and a half inches of snow fell on Black Mountain.
An inch and a half of snow fell 4 miles northeast of Slade.
Three inches of snow fell in Hazel Green.
Two inches of snow fell in Thornton.
One and six tenths of an inch of snow fell 5 miles west northwest of Prestonsburg.
Three inches of snow fell in Smilax.
Three inches of snow fell 2 miles southwest of Frenchburg. It was very windy with lots of drifting snow.
Three inches of snow fell in Daysboro.
Three inches of snow fell 1 mile south of Maytown.
Two and a half inches of snow fell in Salyersville.
Two inches of snow fell in Pomeroyton.
Two and a half inches of snow fell in Salyersville.
One and a half inches of snow fell 4 miles northeast of Jackson.
Four inches of snow fell 2 miles south of Hazel Green.
Four and a half inches of snow fell 3 miles southwest of Ezel.
Three and a half inches of snow reported at the Gladie Cultural Center.
Magoffin County State Highway Garage estimates that around four inches of snow fell over extreme northwest Magoffin County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422527, 422528, 422529, 422530, 422531, 422532, 422533, 422534, 422535, 422536, 422537, 422538, 422540, 422542, 422544, 422546, 424114, 424115, 424116, 424118.